Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS Topeka, KS

March 29, 2025Anderson County, Coffey County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2025, 8:20 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2025, 8:20 PM CDT (01:20 UTC)
Expired
Mar 29, 2025, 8:33 PM CDT
In force
13 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS53 KTOP 300120
SVRTOP
KSC003-031-059-300145-
/O.NEW.KTOP.SV.W.0013.250330T0120Z-250330T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
820 PM CDT Sat Mar 29 2025

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in east central Kansas...
  Northwestern Anderson County in east central Kansas...
  East central Coffey County in east central Kansas...

* Until 845 PM CDT.

* At 820 PM CDT, a severe thunderstorm was located 5 miles east of
  New Strawn, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Harris and Garnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9563 3825 9573 3850 9537 3830 9520
TIME...MOT...LOC 0120Z 230DEG 38KT 3824 9564 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jones
2 follow-up statements
489 
WWUS53 KTOP 300127
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
827 PM CDT Sat Mar 29 2025

KSC003-031-059-300145-
/O.CON.KTOP.SV.W.0013.000000T0000Z-250330T0145Z/
Franklin-Anderson-Coffey-
827 PM CDT Sat Mar 29 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN FRANKLIN...NORTHWESTERN ANDERSON AND EAST CENTRAL
COFFEY COUNTIES...

At 827 PM CDT, a severe thunderstorm was located 7 miles west of
Harris, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 9555 3831 9564 3850 9537 3833 9524
TIME...MOT...LOC 0127Z 229DEG 38KT 3829 9557 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jones
917 
WWUS53 KTOP 300133
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
833 PM CDT Sat Mar 29 2025

KSC003-031-059-300142-
/O.CAN.KTOP.SV.W.0013.000000T0000Z-250330T0145Z/
Franklin-Anderson-Coffey-
833 PM CDT Sat Mar 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN...
NORTHWESTERN ANDERSON AND EAST CENTRAL COFFEY COUNTIES IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3822 9555 3831 9564 3850 9537 3833 9524
TIME...MOT...LOC 0132Z 230DEG 38KT 3833 9551 

$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:18 PM CDT, 2 hours 2 minutes earlier. Its key messages:

  • There remains a slight risk for severe thunderstorms this evening across portions of east central KS, with large hail and damaging winds being the main hazards.
  • Cooler air moves in for Sunday and Monday before warming back up Tuesday.
  • Another system brings in more thunderstorm chances Tuesday night into early Wednesday, including potential for severe weather.
Area forecast discussion, Mar 29, 6:18 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
618 PM CDT Sat Mar 29 2025

.KEY MESSAGES...

- There remains a slight risk for severe thunderstorms this
  evening across portions of east central KS, with large hail
  and damaging winds being the main hazards.

- Cooler air moves in for Sunday and Monday before warming back
  up Tuesday.

- Another system brings in more thunderstorm chances Tuesday
  night into early Wednesday, including potential for severe
  weather.

&&

.DISCUSSION...
Issued at 250 PM CDT Sat Mar 29 2025

Water vapor imagery shows a longwave troughing pattern over the
western half of the CONUS with a couple of shortwaves of note within
the pattern. The first is lifting northeast through NE and the other
is moving through NM as of 19Z. Sfc low pressure has set up in
central KS with a cold front closing in on our north central KS
counties. How all of these features interact will determine how much
of the area and for how long conditions will line up just right for
severe weather to develop this evening. Overall, it appears to be a
narrow window of opportunity, which may keep the risk more limited
in coverage.

The first shortwave mentioned will continue to lift northeastward
and away from the area, although the 700mb low associated with it is
progged to remain over Nebraska through this afternoon and evening.
The second shortwave looks to reach the TX panhandle by 00Z, keeping
upper-level support displaced from the area around the time the sfc
cold front moves across the area. There is an outside chance for a
few isolated storms to develop in north central KS around 23Z,
although convergence along the boundary is weaker in that area
compared to when it gets further south and east a couple hours
later. Forecast soundings show the cap eroding by 22-23Z with SBCAPE
ranging 1000-2000 J/kg (highest in east central KS) along with 30-35
kts of effective bulk shear. This would support supercells with any
isolated activity if it develops in north central KS, and would
continue to support severe weather with large hail and damaging
winds as the main threats as the front moves into east central KS
this evening. Overall, forcing with convergence along the front
looks best from north central OK through southeast and east central
KS. Areas near the Hwy 75 corridor could see storms develop between
7-8pm and develop into a more organized line, with the severe risk
lasting through about 10-11pm for east central KS. Models are
generally in agreement with bringing the front through the area by
03-04Z, which would put an end to the severe weather threat. That
said, the cluster of storms that develops in northern OK (closer to
the second shortwave) is progged to move northeastward through
southeast and east central KS overnight. This could bring additional
thunderstorms overnight with perhaps some gusty winds, though these
would be elevated.

The bulk of rain should be east of the area by daybreak Sunday. Some
scattered showers may linger in the morning with another subtle
shortwave, followed by dry conditions into the afternoon as the
system moves east. CAA will result in relatively cooler conditions
with highs in the 50s followed by lows in the 30s by Monday morning.
Monday looks quiet with sfc high pressure overhead and highs in the
50s once again.

A more potent upper trough looks to deepen across the western CONUS
Tuesday. This will result in a surge of WAA bringing temperatures
back to the 60s and 70s for the afternoon. Additionally, this brings
another low pressure system across the region with a chance for
storms. Instability and shear parameters would support the
possibility of severe weather with these storms as well, so this
will be the next system to monitor. The upper low moves off into MN
by Wednesday, leaving dry conditions in our area for the day. A
broad troughing pattern aloft leaves us in southwest flow with the
baroclinic zone hanging around the region for the second half of the
work week, keeping low chances for thunderstorms Thursday and
Friday. Temperatures remain near or slightly above average during
that time frame.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 614 PM CDT Sat Mar 29 2025

VFR becoming MVFR in a few hours as a cold front passes and low
stratus builds in. As the cold front pushes by the Topeka
terminals, some thunderstorms may develop and impact the
terminals. Confidence is low that this will happen, but there is
at least enough of a threat that a prob30 was warranted. A
batch of showers and isolated thunderstorms may move in from the
south later tonight and bring rain into KTOP/KFOE. It is
possible that this activity will be far enough west to impact
KHMK, but confidence wasn't high enough at this time to put any
precipitation in the TAF for KHMK. Low stratus will likely hang
on through most of the day tomorrow with a cool northerly wind.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Picha
AVIATION...Jones
Hazardous weather outlook, Mar 29, 2:53 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
253 PM CDT Sat Mar 29 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-302000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
253 PM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible late this afternoon into this
evening, with highest chances across east central Kansas. Large hail
and damaging wind gusts will be the main hazards with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a another chance of thunderstorms Tuesday night into early
Wednesday, some of which could be severe.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:40 PM CDTSpecial Weather StatementTOPFranklin20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.